Hail, Spink
- When
- May 13, 9:00 PM CST
- Where
- Spink County, 4.15 mi N of Doland
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.940, -98.100
Penny sized hail fell north of Doland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Penny sized hail fell north of Doland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 13, 8:36 PM CST, 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 936 PM CDT Thu May 13 2021 .UPDATE... Issued at 927 PM CDT Thu May 13 2021 A cluster of showers and thunderstorms continue this evening across far northeast South Dakota under the strongest of mid-level shortwave impulses working east-southeast through the region. Adding to the weak to moderate uvm for precipitation potential in the mid/upper levels of the atmosphere are steep low to mid-level lapse rates (00Z KABR RAOB) and a developing low level jet across, basically, the eastern third of South Dakota. Seeing additional shower/thunderstorm development throughout and east of the James River valley this hour. Overnight pops for shower/t-storm chances already in the forecast. No plans to adjust forecast low temperatures at this time. UPDATE Issued at 710 PM CDT Thu May 13 2021 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Night) Issued at 351 PM CDT Thu May 13 2021 Isolated weak showers/thundershowers have developed across mainly northern and eastern portions of the CWA this afternoon. Although, recent development has been noted southward into northern Hand county, along the ribbon of weak instability. As a weak low-level jet develops overnight into the southeastern CWA, we could see additional shower and thunderstorm activity. This is where POPs become more focused during the overnight hours. Southerly winds will stay up overnight across the eastern CWA, so expect lows to stay in the 40s. Winds over central SD look to become fairly light tonight. On Friday, a surface trough will set up from north to south over the CWA. Mid-level energy will remain in place over the area, and it appears POPs are warranted over the eastern CWA due to the threat of afternoon pop-up type showers once again. .LONG TERM...(Saturday through Thursday) Issued at 351 PM CDT Thu May 13 2021 Upper level northwest flow will be in place over the weekend, with generally just some weak shortwave energy tracking through on Saturday. Will see some stronger energy set up on Sunday across the southern part of the area, which looks to aid in increased precipitation chances associated with a surface boundary. The Sunday night through Tuesday morning time frame looks to be dry with weak high pressure at the surface and little in the way of upper support. Stronger southerly flow returns late Tuesday, which will usher warmer air and higher amounts of moisture into the region, thereby resulting in a more active pattern returning for the latter part of the period. Right now it looks like the best chances for accumulating precipitation will be later in the day Wednesday through the day Thursday, but that could certainly change since it is at the tail end of the extended period. There does look to be a bit of instability Wednesday afternoon and evening as well, so may hear a few rumbles of thunder. Very pleasant temperatures are expected through the period. Daytime highs will be mainly in the 70s, with some lower 80s even possible on Tuesday. Overnight lows will be in the 40s Saturday night and Sunday night, then in the 50s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 710 PM CDT Thu May 13 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast to prevail throughout the TAF valid period, except at KATY, where the potential exists to get into MVFR CIGs later tonight (by appx 12Z Friday), persisting into the morning hours on Friday. Had one of those low confidence/isolated coverage thunderstorms move across the KABR terminal a bit ago. Convection potential at KPIR/KMBG/KABR is done now for this TAF valid period. But, for KATY, there is the potential for seeing a couple showers or thunderstorms overnight (mainly between 06Z and 12Z). && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...Parkin AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 402 AM CDT Thu May 13 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 402 AM CDT Thu May 13 2021 /302 AM MDT Thu May 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Aberdeen SD 916 PM CDT Thu May 13 2021 SDZ007-140300- Marshall SD- 916 PM CDT Thu May 13 2021 ...SPECIAL WEATHER STATEMENT FOR CENTRAL MARSHALL COUNTY UNTIL 1000 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near Britton, moving northeast at 10 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Britton. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4563 9774 4571 9783 4586 9769 4570 9750 TIME...MOT...LOC 0215Z 225DEG 10KT 4571 9774 Dorn
Special Weather Statement National Weather Service Aberdeen SD 954 PM CDT Thu May 13 2021 SDZ018-019-140345- Clark SD-Spink SD- 954 PM CDT Thu May 13 2021 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 1045 PM CDT... At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near Turton, or 19 miles northwest of Clark, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Conde and Turton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4493 9805 4501 9820 4518 9811 4503 9784 TIME...MOT...LOC 0253Z 214DEG 10KT 4500 9809 Dorn
The Aberdeen radar (KABR), 62 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961003.